Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Chicago, IL

March 12, 2006Lake County, Indiana; Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 12, 2006, 11:46 PM CST for Lake County, Indiana; Kankakee County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 11:46 PM CST (05:46 UTC)
Expired
Mar 13, 2006, 12:15 AM CST
In force
29 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Kankakee County, IL, Lake County, IN

The radar

The Chicago radar (KLOT), 56 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 8:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 130546
SVRLOT
ILC091-INC089-130615-
/O.NEW.KLOT.SV.W.0013.060313T0546Z-060313T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1146 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS
  SOUTHERN LAKE COUNTY IN NORTHWEST INDIANA

* UNTIL 1215 AM CST

* AT 1140 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM LOCATED
  7 MILES WEST OF MOMENCE...AND MOVING NORTHEAST AT 50 MPH. THIS
  STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWELL BY MIDNIGHT...
  CEDAR LAKE BY 1205 AM...
  CROWN POINT BY 1210 AM...

HAIL THE SIZE OF NICKELS HAS BEEN REPORTED NEAR KANKAKEE. IF YOU ARE 
IN THE PATH OF THIS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4111 8775 4123 8785 4130 8768 4130 8753
      4131 8753 4136 8752 4145 8735 4129 8728

$$

BRUMER
3 follow-up statements
000 
WWUS53 KLOT 130601
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 AM CST MON MAR 13 2006

ILC091-INC089-130615-
/O.CON.KLOT.SV.W.0013.000000T0000Z-060313T0615Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CST FOR
SOUTHERN LAKE AND NORTHEASTERN KANKAKEE COUNTIES...

AT 1156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES WEST OF LOWELL...MOVING NORTHEAST AT 
45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWELL......LAKE DALECARLIA... AND CEDAR LAKE BY 1215 AM...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM MONDAY MORNING FOR 
NORTHEASTERN ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 
600 AM MONDAY MORNING FOR NORTHEASTERN ILLINOIS AND NORTHWEST 
INDIANA.

LAT...LON 4117 8757 4130 8761 4130 8768 4130 8753
      4131 8753 4136 8752 4145 8735 4129 8728

$$

BRUMER
000 
WWUS53 KLOT 130612
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1212 AM CST MON MAR 13 2006

ILC091-INC089-130621-
/O.EXP.KLOT.SV.W.0013.000000T0000Z-060313T0615Z/

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE AND NORTHEASTERN
KANKAKEE COUNTIES EXPIRES AT 1215 AM CST...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A THREAT OF SEVERE
WEATHER FOR THE PREVIOUSLY WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM MONDAY MORNING FOR
NORTHEASTERN ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
600 AM MONDAY MORNING FOR NORTHEASTERN ILLINOIS AND NORTHWEST
INDIANA.

LAT...LON 4117 8757 4130 8761 4130 8768 4130 8753
      4131 8753 4136 8752 4145 8735 4129 8728

$$

BRUMER
000 
WWUS53 KLOT 130614 CCA
SVSLOT

SEVERE WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1212 AM CST MON MAR 13 2006

ILC091-INC089-130621-
/O.EXP.KLOT.SV.W.0013.000000T0000Z-060313T0615Z/

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE AND NORTHEASTERN
KANKAKEE COUNTIES EXPIRES AT 1215 AM CST...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A THREAT OF SEVERE
WEATHER FOR THE PREVIOUSLY WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM MONDAY MORNING FOR
NORTHEASTERN ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
600 AM MONDAY MORNING FOR NORTHWEST INDIANA.

LAT...LON 4117 8757 4130 8761 4130 8768 4130 8753
      4131 8753 4136 8752 4145 8735 4129 8728

$$

BRUMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:30 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 12, 11:30 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1130 PM CST SUN MAR 12 2006

.DISCUSSION...
538 PM CST

STAGE APPEARS TO BE SET FOR AN EVENING OF SEVERE WEATHER WITH SHORT
WAVE EJECTING FROM BROAD WESTERN TROUGH THIS AFTERNOON. SURFACE
WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS SHOULD BE THE FOCUS OF
ACTIVITY WHEN DEVELOPMENT GETS GOING IN EARNEST. AMPLE SHEAR AND
INSTABILITY ARE SET IN PLACE AND SHOULD ONLY REQUIRE THE INTERACTION
OF THE WAVE. SURFACE HEATING APPEARS TO HAVE BEEN TAKEN OUT OF THE
EQUATION TODAY WITH CI BLOWOFF FROM THIS MORNINGS STORMS IN MO
SHIELDING MOST OF NORTHERN ILLINOIS FORM THERMAL DESTABILIZATION.
AS PER SPC DISCUSSIONS MAIN THREAT FOR MOST OF AREA NOW APPEARS TO
BE LARGE HAIL. SOME WRAP AROUND PRECIP, FIRST RAIN THEN RAIN/SNOW
MIX BY LATE MONDAY, TO ACCOMPANY SYSTEM AS IT DEPARTS MONDAY.

TONIGHTS WAVES IS LAST IN A SERIES THAT HAS BROUGHT PRECIP TO THE
FORECAST AREA FOR THE PAST SEVERAL DAYS. ENTIRE WESTERN TROUGH
PROGRESSES EAST AND DEEPENS OVER THE EASTERN US LEAVING WEST
NORTHWESTLY H5 FLOW OVER THE MIDWEST FOR THE NEXT FEW DAYS. RIDGING
BETWEEN DEPARRING EAST COAST TROUGH AND NEXT TROUGH ADVANCING ON
WEST COAST SHOULD KEEP MID PART OF NEXT WEEK DRY. MODELS IN
AGREEMENT ON EJECTING A WAVE FROM WESTERN TROUGH THAT WOULD IMPACT
THE AREA BY LATE WEDNESDAY. H8 TEMPS SUGGEST RAIN IN THE SOUTH, A
MIX OR RAIN AND SNOW IN THE NORTH INITIALLY. THOUGH TEMPS FALL WITH
PASSAGE OF THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM, PRECIP
SHOULD BE ENDED. CHANGE TO NORTHWEST FLOW ALOFT MAY BE MORE
SIGNIFICANT RESULT OF THIS SYSTEM WITH TEMPS BY LATE IN THE WEEK
WELL BELOW NORMAL -- MINS IN TH TEENS AND MAXS ONLY IN THE 30S.

&&

.AVIATION...
1130 PM CST

FOR 06Z TAFS...WDSPRD TSRA MOVING ACROSS NRN IL AND NW IN ATTM.
EXPECT THEY SHOULD CLEAR THE LOCAL TERMINALS BTWN 08-10Z. MOST SITES
IN IFR/LIFR RANGE WITH COMBINATION OF LOW CIGS AND VIS. AS LOW
CENTER MOVES OFF TO THE NE LATE TONIGHT...STRONG SW/W WINDS WILL
INCREASE TO THE 15-30KT RANGE. MOS FORECASTS AND MODEL T-SECTS ALL
POINT TOWARD LIFTING CIGS INTO THE MVFR RANGE SOMETIME MONDAY
MORNING. THIS SET OF TAFS IS MORE OPTIMISTIC THAN GUIDANCE...AS IT
APPEARS DRY SLOT IN THE WAKE OF THE SFC LOW WILL MOVE OVER THE
TERMINALS.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY OVERNIGHT THRU TUESDAY MORNING.
      GALE WARNING MONDAY AFTERNOON AND MONDAY NIGHT OPEN WATERS.

&&
Hazardous weather outlook, Mar 12, 3:50 PM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 PM CST SUN MAR 12 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-131030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
350 PM CST SUN MAR 12 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

...SEVERE WEATHER OUTBREAK EXPECTED THIS EVENING...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR
PORTIONS OF WEST CENTRAL AND NORTHWEST ILLINOIS. THE GREATEST THREAT
EXISTS SOUTH AND WEST OF A LINE FROM ROUGHLY DIXON IN LEE COUNTY TO
SANDWICH IN SOUTHEAST DEKALB COUNTY TO FAIRBURY IN SOUTHERN
LIVINGSTON COUNTY. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TO
THE NORTH OF THIS AREA AND INCLUDES MOST OF THE REMAINDER OF NORTH
CENTRAL ILLINOIS...ALL OF NORTHEAST AND EAST CENTRAL ILLINOIS AND
NORTHWEST INDIANA.

A WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS WILL SERVE AS THE FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. THE THUNDERSTORMS
ARE EXPECTED TO PRODUCE SIGNIFICANT SEVERE WEATHER INCLUDING VERY
LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. WHILE THE THREAT
WILL BEGIN IN THE SOUTHWEST PORTIONS OF THE FORECAST AREA, THE
THREAT WILL MOVE NORTH DURING THE COURSE OF THE EVENING AS THE WARM
FRONT MOVES INTO NORTHERN ILLINOIS.

PERSONS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA SHOULD
CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION THROUGHOUT THE
DAY. HAVE A PLAN OF ACTION READY SHOULD SEVERE WEATHER APPROACH
LATER TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE
FOR ACTIVATION THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-131030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
350 PM CST SUN MAR 12 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...  TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
TUESDAY MORNING. NORTHEAST WINDS WILL BECOME SOUTH AND INCREASE TO
30 KNOTS OVERNIGHT HELPING WAVES BUILD TO 4 TO 6 FEET.

SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND STRONG WINDS ARE
POSSIBLE THIS EVENING OVER SOUTHERN PORTIONS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
MONDAY AFTERNOON AND MONDAY NIGHT AS WINDS INCREASE TO 40 KNOTS. A
SMALL CRAFT ADVISORY CONTINUES THROUGH TUESDAY MORNING FOR THE
NEARSHORE WATERS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Mar 12, 5:46 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
546 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 SE WILMINGTON         41.28N 88.13W
03/12/2006  M0.88 INCH       WILL               IL   TRAINED SPOTTER

            REPORT FROM RITCHIE, IL

0517 PM     LIGHTNING        JOLIET                  41.53N 88.12W
03/12/2006                   WILL               IL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AND IS ON FIRE

&&

HALBACH
Local storm report, Mar 12, 9:18 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
918 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             FORRESTON               42.13N 89.58W
03/12/2006  M0.88 INCH       OGLE               IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

HALBACH
Local storm report, Mar 12, 10:36 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1036 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             PECATONICA              42.31N 89.36W
03/12/2006  M1.00 INCH       WINNEBAGO          IL   LAW ENFORCEMENT

1009 PM     HAIL             SOUTH BELOIT            42.48N 89.03W
03/12/2006  M0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            NICKEL AND DIME SIZED HAIL

1015 PM     TSTM WND DMG     5 W PONTIAC             40.88N 88.74W
03/12/2006                   LIVINGSTON         IL   LAW ENFORCEMENT

            RURAL GRAYMONT BETWEEN FLANIGAN AND PONTIAC. BASEMENT
            DOOR BLOWN OUT. ROAD SIGNS BLOWN DOWN.

1022 PM     TSTM WND GST     GIBSON CITY             40.47N 88.38W
03/12/2006  U60 MPH          FORD               IL   LAW ENFORCEMENT

            60 MPH WIND GUST. PEA SIZED HAIL AND HEAVY RAIN.

&&

HALBACH
Local storm report, Mar 12, 10:54 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1054 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             MENDOTA                 41.55N 89.12W
03/12/2006  M1.00 INCH       LA SALLE           IL   LAW ENFORCEMENT

&&

HALBACH

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:13 PM CSTSevere Thunderstorm WarningLOTBenton, Newton32 min
Mar 12, 11:47 PM CSTTornado WarningLOTJasper, Newton37 min
Mar 13, 12:39 AM CSTSevere Thunderstorm WarningLOTLake51 min
Mar 13, 1:35 AM CSTSevere Thunderstorm WarningLOTLake, Porter25 min
Mar 13, 9:19 AM CSTWind AdvisoryLOTBenton, Jasper, Lake, Newton, Porter12 hr
Mar 12, 8:32 PM CSTTornado WarningLOTLee, Ogle34 min
Mar 12, 9:48 PM CSTTornado WarningLOTFord, Iroquois, Livingston42 min
Mar 12, 9:56 PM CSTSevere Thunderstorm WarningLOTOgle, Winnebago49 min
Mar 12, 10:34 PM CSTTornado WarningLOTFord, Iroquois41 min
Mar 12, 10:57 PM CSTSevere Thunderstorm WarningLOTLaSalle33 min
Mar 12, 11:11 PM CSTSevere Thunderstorm WarningLOTDeKalb, Kane34 min
Mar 13, 12:11 AM CSTSpecial Marine WarningLOT2 hr
Mar 13, 1:09 AM CSTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston21 min
Mar 13, 3:51 AM CSTSevere Thunderstorm WarningLOTFord, Iroquois39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.